Virginia, 2006

Damaging Wind in Virginia, May 25, 2006

May 25, 2006 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 5:08 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 5:08 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT THU MAY 25 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATED MARINE FORECAST TO DROP SCA FLAGS FROM CHES BAY THIS
EVENING. CRNT WNDS AOB 15 KTS...AND XPCT THAT ANY GUSTS THAT
OCCUR THIS EVE WOULD BE CONVECTIVE IN NATURE. LEFT SCA UP IN
CURRITUCK SND.  WNDS S OF THE BORDER REMAIN IN 15-20 KT RANGE.

.SHORT TERM MARINE...44

&&

.PREV DISCUSSION...
 (ISSUED 405 PM EDT THU MAY 25 2006)

LONG TERM/SUNDAY THROUGH THURSSDAY...GFS AND ECMWF FINALLY IN GOOD
AGREEMENT FOR THE EXTENDED...UPR RIDGING STAYS ALONG AND WEST OF
APPALACHIANS WITH UPR LOW WELL OFF SE COAST. EXPECT DRY WEATHER
WITH SEASONABLE TEMPERATURES (COOLISH SUNDAY/MONDAY ON COAST W/
ONSHORE FLOW). PATTERN LOOKS TO REMAIN IN PLACE THROUGH TUE...THEN
INCRSG MSTR BEGINS TO PENETRATE THE RIDGE FROM THE WEST
WED/THU...ALTHOUGH ONLY HAVE 20% CHC AFTN/EVENG TSTMS WED...AND
THEN 30% W OF I-95 THU AS FRONT DRAWS CLOSER. TUE INTO THU TEMPS
WARM A BIT FROM WEEKEND LVLS.

AVIATION: SHORT WAVE SPREADING MID/HI CLDS OVER THE REGION.
SCATTERED SHRA/TSRAS PSBL THRU AFTN/EVENING...WITH TSRA MOST
LIKELY FOR PHF/ORF/ECG DURING THE EVENING. XPCT CONDITIONS TO
REMAIN MSTLY VFR EXCEPT PSBL MVFR IN SHRA. PATCHY FOG DURING EARLY
MRNG LIKELY TO AFFECT SBY/RIC/ECG WITH PSBL TEMPO IFR AT SBY.
SHRA/TSRA VCNTY AGAIN ON FRIDAY AFTN/EVENING.

MARINE...CRNT WNDS AT MINIMAL SCA LEVELS...SO WILL CONT SCA
FOR BAY/CURRITUCK SND THIS EVE B4 DMNSHG AFTR SS. XPCT ABT A
12 HR WINDOW OF LGHTR WNDS B4 THEY INCRS TO SCA LVLS FRI AM.
CUD SEE RTHR CHOPPY CNDTNS FRI INTO FRI EVE AS P GRDNT TIGHTENS
AHEAD OF SFC CDFRNT. SEAS SHUD ALSO RESPOND TO NR 5 FT FRI.
WNDS BECOME W AND DMNSH TO UNDER SCA LVLS SAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ633 UNTIL 10 PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ630>633-654-656-658 FROM 10 AM
     FRIDAY TO 10 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652 FROM 10 AM FRIDAY TO
     MIDNIGHT SATURDAY.
&&
Hazardous weather outlook, May 25, 3:54 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
454 AM EDT THU MAY 25 2006

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-260900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
454 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...NORTHEAST
NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF I-95 AND FROM I-64 SOUTH THROUGH NORTHEAST
NORTH CAROLINA. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER...
A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
BETWEEN 40 AND 50 MPH ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION FROM THE WEST
LATE FRIDAY. WARMER AND MORE HUMID CONDITIONS AHEAD OF THE FRONT
WILL HELP TRIGGER THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS AHEAD OF THE COLD FRONT. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT OF DAMAGING WIND GUSTS BETWEEN
60 AND 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

HURLEY

In the hours before

Special weather statement, May 25, 2:34 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
334 PM EDT THU MAY 25 2006

VAZ089>091-093-094-252000-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK
VA-
334 PM EDT THU MAY 25 2006

...THUNDERSTORMS DEVELOPING OVER THE PENINSULA...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER SURRY...MOVING EAST AT 15 MPH. MORE
STORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING
HOURS. THIS STORM WILL BE NEAR BACONS CASTLE AT 340 PM...CHIPPOKES
STATE PARK AND POOLESVILLE AT 345 PM...RUSHMERE AT 350 PM... AND HOG
ISLAND GAME REFUGE AT 355 PM EDT.

WIND GUSTS TO 30 MPH...BRIEF HEAVY RAINFALL AND LIGHTNING WILL OCCUR
WITH THESE STORMS.

FOSTER
Special weather statement, May 25, 6:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT THU MAY 25 2006

VAZ100-252330-
NORTHAMPTON VA-
703 PM EDT THU MAY 25 2006

...THUNDERSTORMS CONTINUE ALONG THE VIRGINIA EASTERN SHORE...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES SOUTHEAST OF EXMORE TO 7 MILES
NORTH OF CAPE CHARLES...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL
BE NEAR RURAL EASTERN NORTHAMPTON COUNTY AT 720 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING...LOCALLY
HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL IN THE PATH OF THIS STORM.

44

The radar

The Norfolk radar (KAKQ), 36 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
May 25, 6:10 PM EST
Where
Southampton County, 4 mi E of Drewryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -77.233

Trees down on Angelico Road north of Route 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508555.